Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 15, NWS Lubbock, TX

April 17, 2005Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 17, 2005, 7:39 PM CDT for Parmer County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2005, 7:39 PM CDT (00:39 UTC)
Expired
Apr 17, 2005, 8:45 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 77 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:52 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 17, 3:52 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT SUN APR 17 2005

.SHORT TERM...
PLENTY OF SURFACE BASED INSTABILITY LATE THIS AFTERNOON IN LOCATIONS
THAT RECEIVED THE MOST SUNSHINE ACROSS EASTERN NEW MEXICO. DRYLINE
IS ATTEMPTING TO BECOME ACTIVE WHERE BEST CONVERGENCE IS LOCATED
ALONG THE DRYLINE AND NEAR THE BEST UPPER LEVEL SUPPORT ACROSS
NORTHEAST NEW MEXICO. BELIEVE OUR BEST CHANCES OF THUNDERSTORMS WILL
BE ACROSS THE WESTERN CWA AS THEY PROPAGATE INTO THE AREA. THINKING
IS THAT THEY WILL DISSIPATE WITH THE SETTING SUN ACROSS THE WESTERN
SOUTH PLAINS AND SOUTHEASTERN NEW MEXICO. IT MAY BE A DIFFERENT
STORY UP NORTH ACROSS THE PANHANDLE AS UPPER LEVEL SUPPORT EXTENDS
THEIR LIVES. WE MAY SEE AN OUTFLOW BOUNDARY PUSH SOUTHWARD FROM THE
PANHANDLE CONVECTION BY LATE EVENING. INCREASING LOW LEVEL JET
COULD CAUSE ENOUGH CONVERGENCE ALONG THIS BOUNDARY TO KEEP A CHANCE
TO SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE NORTHERN CWA.

FOR TOMORROW THE DRYLINE WILL ATTEMPT TO MIX EASTWARD INTO THE
WESTERN SOUTH PLAINS. BELIEVE THIS BOUNDARY COULD BECOME A FOCUS FOR
A FEW THUNDERSTORMS IF WE CAN WARM THE SURFACE ENOUGH. CLOUD COVER
COULD PERSIST SIMILAR TO TODAY. ALSO IT APPEARS WE WILL NOT HAVE AS
MUCH JET ENERGY FLOWING OVER THE AREA. WITH THESE TWO FACTORS WILL
HOLD OFF ON A SEVERE MENTION FOR TOMORROW. WE WILL HAVE TO WATCH FOR
ANY JET STREAKS IN THE SUB-TROPICAL JET THAT COULD AID IN LIFT NEAR
THE DRYLINE.

.LONG TERM...
MEDIUM TO LONG RANGE PATTERN TO BE DOMINATED BY SLOW MOVING WEST
COAST UPPER LEVEL LOW WITH ENHANCED SOUTHWEST FLOW ALOFT. UPPER
LEVEL RIDGE OF HIGH PRESSURE SHOULD REMAIN OVER THE GULF COAST
STATES. MAIN COMPONENTS FOR DISCUSSION WILL BE THE EVOLUTION OF
THE DRYLINE OVER EASTERN NEW MEXICO DURING THE MORNING HOURS WITH
EVENTUAL MIXING EASTWARD THROUGH THE AFTERNOON HOURS. QUESTIONS
REMAIN AS TO HOW MUCH MOISTURE WILL REMAIN IN PLACE EACH DAY AS
DRYLINE PUNCHES EAST. AT THIS POINT...WILL KEEP PREVIOUS POP
CONFIGURATION IN PLACE WITH FOCUS FOR CONVECTION OVER THE CENTRAL
AND EASTERN CWA.

UNCERTAINTY REMAINS WITH PROGRESS AND INTENSITY OF CENTRAL PLAINS
COLD FRONT. MODELS STILL LOOKING QUITE UNCERTAIN WITH THE EVENTUAL
TIMING IN THE PANHANDLE AND SOUTH PLAINS. AT THIS TIME...WILL NOT
MAKE MANY CHANGES TO THE FORECAST. UNLESS THERE IS ENOUGH
CONVECTION TO PUSH THE FRONT FURTHER SOUTH...NOT KEEN ON BRINGING
THE FRONT INTO OUR REGION ON THURSDAY. POSSIBILITY ALSO EXISTS FOR
THE BOUNDARY TO GET HUNG UP IN THE CENTRAL TX PANHANDLE WITH
CHANCES FOR THUNDERSTORMS TO DEVELOP AHEAD OF IT. FEATURE WILL
HAVE TO BE WATCHED OVER THE NEXT FEW DAYS.

PATTERN NEXT WEEKEND COULD BE DEPENDANT ON THE PLACEMENT OF THE
FRONT. FOR NOW...TRENDED MOISTURE...POPS AND SKY COVER UPWARD AS
FRONT COULD BE HUNG UP SOMEWHERE OVER THE REGION IN UPSLOPE FLOW.

TEMPERATURES SHOULD REMAIN AT OR NEAR NORMAL OVER MUCH OF THE
REGION WITH A FEW UPPER 70 TO LOWER 80 READINGS POSSIBLE OVER THE
ROLLING PLAINS.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  78  48  79 /  50  10  20  10
TULIA         55  78  52  79 /  30  30  40  20
PLAINVIEW     56  77  53  80 /  30  30  30  20
LEVELLAND     56  76  53  82 /  30  30  20  10
LUBBOCK       57  76  55  82 /  20  30  30  20
BROWNFIELD    57  75  54  83 /  30  30  20  10
CHILDRESS     57  78  60  81 /  20  20  20  30
SPUR          59  77  62  81 /  10  20  30  30
ASPERMONT     61  77  63  79 /  10  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/17
Hazardous weather outlook, Apr 17, 3:00 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT SUN APR 17 2005

TXZ021>044-182000-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
300 PM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PORTIONS OF THE EXTREME SOUTHERN PANHANDLE AND SOUTH PLAINS. THE
SLIGHT RISK AREA IS GENERALLY WEST OF A TULIA TO BROWNFIELD LINE.
SCATTERED THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS THE HIGHER
TERRAIN OF NEW MEXICO ARE EXPECTED TO PROPAGATE EAST THIS EVENING
INTO WEST TEXAS. A FEW STRONG STORMS COULD REACH AS FAR EAST AS THE
FAR WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE. THE PRIMARY
SEVERE THREAT FROM THESE STORM WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

FURTHER EAST...LOW CLOUD HAVE LIMITED SURFACE HEATING ACROSS THE
CENTRAL SOUTH PLAINS AND ALTHOUGH A FEW STORMS COULD MAKE IT AS FAR
EAST AS LUBBOCK LATE THIS EVENING...WEAKER INSTABILITY WILL LIMIT
THEIR OVERALL STRENGTH.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING
ACROSS MUCH OF THE SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING
PLAINS. ONCE AGAIN DAYTIME HEATING WILL BE LIMITED BY CLOUD COVER
BUT TEMPERATURES COULD WARM ENOUGH LATE IN THE DAY ALONG THE DRYLINE
TO BREAK THROUGH THE CAPPING INVERSION. THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE DRYLINE
REMAINS ACROSS THE AREA AND WEAK DISTURBANCES MOVE ACROSS WEST TEXAS
TO PROVIDE SUPPORT FOR THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT FOR POSSIBLE ACTIVATION THIS EVENING.

In the hours before

Special weather statement, Apr 17, 5:00 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
500 PM CDT SUN APR 17 2005

TXZ021-022-027-028-033-039-180400-
BAILEY-CASTRO-COCHRAN-LAMB-PARMER-YOAKUM-
500 PM CDT SUN APR 17 2005

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH NUMBER 159 UNTIL 11 PM CDT FOR THE FOLLOWING
COUNTIES...

BAILEY...CASTRO...COCHRAN...LAMB...PARMER AND YOAKUM.

THIS INCLUDES THE CITIES OF...
MULESHOE...DIMMITT...MORTON...LITTLEFIELD...FRIONA AND DENVER CITY.

SEVERE THUNDERSTORMS IN THE WATCH AREA MAY PRODUCE HAIL UP TO 2
INCHES IN DIAMETER AND WINDS UP TO 70 MPH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:18 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer57 min
Apr 18, 4:15 PM CDTSevere Thunderstorm WarningLUBParmer45 min
Apr 18, 4:37 PM CDTSevere Thunderstorm WarningLUBCastro68 min
Apr 18, 6:13 PM CDTSevere Thunderstorm WarningLUBHale47 min
Apr 18, 6:16 PM CDTSevere Thunderstorm WarningLUBSwisher59 min
Apr 18, 6:25 PM CDTSevere Thunderstorm WarningLUBBriscoe65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.